Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 7, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Nov 23, 2017, 12:50 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2017, 12:50 PM MST (19:50 UTC)
- Expired
- Nov 24, 2017, 4:41 AM MST
- In force
- 16 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WWUS75 KBYZ 231950 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1250 PM MST Thu Nov 23 2017 MTZ028-041-063-240600- /O.NEW.KBYZ.HW.W.0007.171123T1950Z-171124T0600Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 1250 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 11 PM MST this evening. * TIMING...Through this evening. Strongest winds are expected this afternoon. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. Blow over of high profile vehicles possible. * WINDS...Peak wind gusts 55 to 65 mph. Decreasing this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subisde. && $$ MTZ065-066-240600- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1250 PM MST Thu Nov 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * TIMING...Through this evening. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big Timber, and roads near Nye. * WINDS...gusts from 60 to 70 mph the rest of the day and into the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
4 follow-up statements
833 WWUS75 KBYZ 240242 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 742 PM MST Thu Nov 23 2017 MTZ028-041-063-241300- /O.EXT.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 742 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. Blow over of high profile vehicles possible. * WINDS...Peak wind gusts 50 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ MTZ065-066-241300- /O.EXT.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 742 PM MST Thu Nov 23 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big Timber, and roads near Nye. * WINDS...Gusts from 50 to 70 mph, decreasing in the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult. High profile vehicles should consider an alternate route or delaying travel until winds subside. && $$ http://weather.gov/Billings
571 WWUS75 KBYZ 240433 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 933 PM MST Thu Nov 23 2017 MTZ038-WYZ099-241300- /O.EXA.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Big Horn-Sheridan Foothills- Including the cities of Pryor, Lodge Grass, and Sheridan 933 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST FRIDAY... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 6 AM MST Friday. * TIMING...Through Tonight. * IMPACTS...Sudden dangerous crosswinds along I-90 from Crow Agency south through Sheridan county. Blow over of high profile vehicles possible. * WINDS...Occasional West wind gusts 50 to 70 mph. Wind gust of 68 mph recorded at the Sheridan airport at 930pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ MTZ028-041-063-241300- /O.CON.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 933 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight. * IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber to Judith Gap. Blow over of high profile vehicles possible. * WINDS...Peak wind gusts 50 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ MTZ065-066-241300- /O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 933 PM MST Thu Nov 23 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY... * TIMING...Through Tonight * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big Timber, and roads near Nye. * WINDS...Gusts from 50 to 70 mph, decreasing in the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult. High profile vehicles should consider an alternate route or delaying travel until winds subside. && $$ http://weather.gov/Billings
893 WWUS75 KBYZ 241003 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 303 AM MST Fri Nov 24 2017 MTZ028-041-063-241115- /O.CAN.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 303 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. $$ MTZ065-066-241115- /O.CAN.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 303 AM MST Fri Nov 24 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. $$ MTZ038-WYZ099-241300- /O.CON.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Big Horn-Sheridan Foothills- Including the cities of Pryor, Lodge Grass, and Sheridan 303 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... * TIMING...Through 6 am. * IMPACTS...Sudden dangerous crosswinds along I-90 from Crow Agency south through Sheridan county. * WINDS...Northwest winds gusting to around 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution or avoid this area until winds subside. && $$ http://weather.gov/Billings
943 WWUS75 KBYZ 241141 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 441 AM MST Fri Nov 24 2017 MTZ038-WYZ099-241245- /O.CAN.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/ Southern Big Horn-Sheridan Foothills- Including the cities of Pryor, Lodge Grass, and Sheridan 441 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Nov 23, 9:52 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Nov 23, 9:52 AM MST, 2 hours 58 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
952 AM MST Thu Nov 23 2017
.UPDATE...
No significant updates to the forecast for today and tonight.
Threat of wind in the western gap locations and I-90/Hwy 191 until
front comes in this evening. Strong frontogenesis progged along
front aided by strong upper dynamics as jet drifts over area.
Looks like it may be a narrow band of precipitation dropping north
to south later tonight. Still looks like mostly rain at lower
elevations, and maybe some snow above 7000 ft. BT
&&
.SHORT TERM...valid for Tdy and Fri...
Main concerns in the short term are the gusty winds. Pressure
falls ahead of approaching upper level short wave will continue
to increase the pressure gradient across the region through the
day. Strongest winds will continue to be in the gap areas of
Livingston and Nye. Forecast wind gusts closing in on 70 mph still
look on track with these strongest winds late this afternoon and
early evening just ahead of a pacific front. One other area of
concern will be the fairly common gusty winds topping the Bighorns
dropping into the Sheridan area. Think this is a possibility
several hours ahead of the front centered around midnight tonight.
While not handled well by guidance, have increased winds in this
area along the I-90 corridor. Windy conditions will be noted
elsewhere, but not as strong yet still gusty especially behind
the front and lingering into Friday.
A quick shot of precipitation looks likely just behind the front
late tonight. No cold air with this system, so most areas will
see rainfall with some snow in the higher elevations mainly above
7k feet. System will quickly depart by early Friday morning.
Record high temperatures likely for most today as temperatures
climb well into the 60s with even some lower 70s possible. It
could be close to the record warmest Thanksgiving Holiday as well
getting close the warmth of Thanksgiving Day 1998 when high
temperatures peaked in the mid 60s to lower 70s. Thanksgiving
Holiday records can be found on a headline on our webpage. High
temperatures for Friday will be some 10 to 15 degrees cooler but
still well above normals. Frieders
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Mainly dry conditions can be expected over the area for Saturday
and Sunday, before an upper low and associated trough are progged
to move into the Pac NW, putting the area under southwest flow.
Models indicate moisture and energy will advect into the region on
Monday as the trough moves through the intermountain west and a
Pacific cold front dives through the area. Precipitation chances
look to increase across the area Monday, with rain eventually
changing over to snow Monday night. Models then show precipitation
ending from west to east on Tuesday as the aforementioned system
moves east. The GFS is slightly quicker than the ECMWF with the
timing of this system. Differences exist in the models through the
remainder of the long term as the GFS wants to keep the area
mainly dry with ridging over the Northern Rockies, while the ECMWF
drops a clipper system through the area on Wednesday.
Periods of gusty to strong winds, highest along the western
foothills are possible through the long term, with the strongest
winds expected Sunday night into Monday ahead of the front, and
again Tuesday into Tuesday night. High temperatures in the 50s for
Saturday are expected to warm into the 60s for many places on
Sunday as downslope flow develops. Highs mainly in the 40s can
then be expected behind the cold front on Monday and through the
remainder of the long term. Low temperatures in the 20s and 30s
are possible. STP
&&
.AVIATION...
Gusty SW surface winds with gusts in the 50 to 60 kt range will
occur in KLVM, with higher gusts possible just ahead of a cold
front around 06Z. Winds in the foothills will be gusty as well.
Strong wind gusts to 40 kt are possible ahead of the cold front at
KSHR after 06Z. Winds will remain gusty behind the front at KSHR
into early Friday. VFR will prevail over the area into Friday,
however brief MVFR in showers cannot be ruled out with the frontal
passage late tonight into Fri. morning. Mountain obscurations will
increase overnight and decrease from N to S Friday. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 067 038/054 031/052 037/063 037/047 030/043 028/045
0/B 61/N 00/U 10/B 33/W 31/U 00/N
LVM 067 035/049 030/051 038/060 036/042 026/039 024/041
0/N 82/W 01/N 11/N 44/W 31/N 00/N
HDN 068 038/056 028/054 034/065 036/049 027/043 025/046
0/B 61/N 00/U 10/B 23/W 31/B 00/U
MLS 071 038/051 028/052 031/062 036/047 026/041 025/044
1/B 30/N 00/U 10/B 23/W 31/B 00/U
4BQ 071 041/054 028/054 034/064 037/051 027/041 025/045
1/B 41/N 00/U 00/B 23/W 32/J 00/U
BHK 068 038/050 026/051 029/062 034/046 023/037 022/042
1/E 30/N 00/U 00/B 23/W 42/J 00/U
SHR 071 037/052 026/054 032/065 035/049 025/042 023/047
1/E 44/W 00/U 00/B 24/W 41/B 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 11 PM MST this evening FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Nov 23, 7:43 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
743 AM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/23/2017 M55.00 MPH PARK MT ASOS
0700 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
11/23/2017 M58.00 MPH PARK MT DEPT OF HIGHWAYS
&&
RMSLocal storm report, Nov 23, 9:33 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
933 AM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/23/2017 M60.00 MPH PARK MT ASOS
0800 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
11/23/2017 M51.00 MPH PARK MT DEPT OF HIGHWAYS
0835 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
11/23/2017 M53.00 MPH SWEET GRASS MT MESONET
&&
RMSLocal storm report, Nov 23, 10:16 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/23/2017 M62.00 MPH PARK MT ASOS
0935 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
11/23/2017 M59.00 MPH SWEET GRASS MT MESONET
&&
RMSLocal storm report, Nov 23, 11:21 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1121 AM MST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/23/2017 M60.00 MPH PARK MT ASOS
&&
RMSNearby
High Wind Warnings in Montana, 2017High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.